Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 156, NWS Bismarck, ND

August 8, 2003Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2003, 7:30 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2003, 7:30 PM MDT (01:30 UTC)
Expired
Aug 8, 2003, 8:30 PM MDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 205 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 3:40 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2271 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 090130
SVRBIS
NDC007-033-090230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM MDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA   

* UNTIL 830 PM MDT

* AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MEDORA...OR ABOUT 40 MILES
  WEST OF DICKINSON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEDORA AT 740 PM MDT
  FRYBURG AT 805 PM MDT

LARGE HAIL AND DAMAGING WIND ARE POSSIBLE WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 4711 10373 4678 10371 4673 10325 4700 10326
          4700 10308 4715 10329

$$
JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:45 PM MDT, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 1:45 PM MDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI AUG 8 2003

THE MAIN CONCERN FOR THE SHORT TERM IS CHANCE OF THUNDERSTORMS AND
POSSIBILITY OF THEM BECOMING SEVERE. SOLAR HEATING AND LOW LEVEL
CONVERGENCE MAY OVERCOME A MID LEVEL CAP TO CAUSE A FEW THUNDERSTORMS
BY LATE AFTERNOON. VERTICAL SHEAR AND SIGNIFICANT CAPES MAY BE ENOUGH
FOR SEVERE THUNDERSTORMS THIS EVENING. ON SATURDAY...SOLAR HEATING
WILL AGAIN DESTABILIZE THE LOWER ATMOSPHERE WHILE SPEED MAXES WILL
PROVIDE DYNAMICS ALOFT. A FEW SEVERE THUNDERSTOREMS ARE POSSIBLE.

MODELS FORECAST A WARM DRY UPPER RIDGE FOR THE REGION THE EARLY PART
OF NEXT WEEK. THEN THE RIDGE AXIS MOVES EAST AND THE FORECAST AREA
IS IN SOUTHWEST FLOW ALOFT. ENSUING SHORT WAVES WILL BRING A CHANCE
OF THUNDERSTORMS BY THURSDAY.

.BIS...NONE.

LM
Hazardous weather outlook, Aug 8, 3:40 AM MDT, 15 hours 50 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-090945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA.
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS SATURDAY.
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED

TURNER

In the hours before

Local storm report, Aug 8, 4:02 PM MDT, 3 hours 28 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

502 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0455 PM    3 W NORTHGATE             ND   1 INCH HAIL

08/08/03   BURKE                          REPORTED BY STORM

                                          SPOTTER.

NNNN
Local storm report, Aug 8, 4:15 PM MDT, 3 hours 15 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

515 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0512 PM    BOWBELLS                  ND   1 INCH HAIL

08/08/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Local storm report, Aug 8, 4:34 PM MDT, 2 hours 56 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

534 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0450 PM    3 W NORTHGATE             ND   60 MPH TSTM GUST

08/08/03   BURKE                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

NNNN
Local storm report, Aug 8, 6:38 PM MDT, 52 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

738 PM CDT FRI AUG 08 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0640 PM    12 N BLAISDELL            ND   1.75 INCH HAIL

08/08/03   MOUNTRAIL                      REPORTED BY STORM

                                          SPOTTER.

0708 PM    FLAXTON                   ND   1.75 INCH HAIL

08/08/03   BURKE                          REPORTED BY STORM

                                          SPOTTER.

NNNN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:09 PM MDTSevere Thunderstorm WarningBISBurke51 min
Aug 8, 6:19 PM MDTSevere Thunderstorm WarningBISBowman, Slope76 min
Aug 8, 6:41 PM MDTSevere Thunderstorm WarningBISBottineau64 min
Aug 9, 12:00 AM MDTSevere Thunderstorm WarningBISWilliams60 min
Aug 9, 12:07 AM MDTSevere Thunderstorm WarningBISDivide63 min
Aug 9, 2:26 AM MDTSevere Thunderstorm WarningBISWilliams59 min
Aug 9, 3:16 AM MDTSevere Thunderstorm WarningBISBottineau59 min
Aug 9, 4:04 AM MDTSevere Thunderstorm WarningBISRenville56 min
Aug 9, 4:16 AM MDTSevere Thunderstorm WarningBISBottineau59 min
Aug 9, 4:43 AM MDTSevere Thunderstorm WarningBISWard62 min
Aug 9, 5:26 AM MDTSevere Thunderstorm WarningBISMcHenry64 min
Aug 9, 9:15 AM MDTSevere Thunderstorm WarningBISEmmons60 min
Aug 9, 10:17 AM MDTSevere Thunderstorm WarningBISEmmons, McIntosh58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.